Alert archive / Mississippi / Tornado Warnings in 2023
Tornado Warning 64, NWS Jackson, MS
NWS Jackson, MS issued this tornado warning at Nov 21, 2023, 12:02 AM CST for Forrest County, Jones County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 21, 2023, 12:02 AM CST (06:02 UTC)
- Expired
- Nov 21, 2023, 12:38 AM CST
- In force
- 36 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Forrest County, MS, Jones County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 115 km from the middle of the area, began a volume at 06:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 20, 3:52 PM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 6.0 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 697 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 452 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 5.3
The text
As transmitted.
790
WFUS54 KJAN 210602
TORJAN
MSC035-067-210700-
/O.NEW.KJAN.TO.W.0064.231121T0602Z-231121T0700Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jackson MS
1202 AM CST Tue Nov 21 2023
The National Weather Service in Jackson has issued a
* Tornado Warning for...
North central Forrest County in southeastern Mississippi...
Southern Jones County in southeastern Mississippi...
* Until 100 AM CST.
* At 1202 AM CST, a severe thunderstorm capable of producing a
tornado was located near Rawls Springs, or 7 miles north of West
Hattiesburg, moving northeast at 30 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Moselle and Eastabuchie around 1205 AM CST.
Laurel around 1215 AM CST.
Ellisville around 1220 AM CST.
Ovett and Tuckers Crossing around 1230 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3136 8939 3143 8943 3143 8940 3148 8940
3174 8900 3163 8894 3148 8894 3143 8912
3143 8915
TIME...MOT...LOC 0602Z 241DEG 28KT 3143 8939
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DL3 follow-up statements
690
WWUS54 KJAN 210616
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1216 AM CST Tue Nov 21 2023
MSC035-210626-
/O.CAN.KJAN.TO.W.0064.000000T0000Z-231121T0700Z/
Forrest MS-
1216 AM CST Tue Nov 21 2023
...THE TORNADO WARNING FOR NORTH CENTRAL FORREST COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 100 AM CST for southeastern
Mississippi.
LAT...LON 3144 8931 3154 8930 3174 8900 3163 8894
3148 8894 3143 8911
TIME...MOT...LOC 0616Z 250DEG 35KT 3145 8921
$$
MSC067-210700-
/O.CON.KJAN.TO.W.0064.000000T0000Z-231121T0700Z/
Jones MS-
1216 AM CST Tue Nov 21 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 AM CST FOR SOUTHERN
JONES COUNTY...
At 1216 AM CST, a severe thunderstorm capable of producing a tornado
was located near Eastabuchie, or 7 miles north of Petal, moving east
at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Laurel, Ellisville, Moselle, Ovett, and Tuckers Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3144 8931 3154 8930 3174 8900 3163 8894
3148 8894 3143 8911
TIME...MOT...LOC 0616Z 250DEG 35KT 3145 8921
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DL705
WWUS54 KJAN 210627
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1227 AM CST Tue Nov 21 2023
MSC067-210700-
/O.CON.KJAN.TO.W.0064.000000T0000Z-231121T0700Z/
Jones MS-
1227 AM CST Tue Nov 21 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 100 AM CST FOR
SOUTHEASTERN JONES COUNTY...
At 1227 AM CST, a severe thunderstorm capable of producing a tornado
was located near Ovett, or 9 miles southeast of Ellisville, moving
northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Ovett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3143 8919 3154 8922 3168 8897 3163 8894
3148 8894 3143 8911
TIME...MOT...LOC 0627Z 243DEG 29KT 3149 8911
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
DL207
WWUS54 KJAN 210638
SVSJAN
Severe Weather Statement
National Weather Service Jackson MS
1238 AM CST Tue Nov 21 2023
MSC067-210647-
/O.CAN.KJAN.TO.W.0064.000000T0000Z-231121T0700Z/
Jones MS-
1238 AM CST Tue Nov 21 2023
...THE TORNADO WARNING FOR SOUTHEASTERN JONES COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 100 AM CST for southeastern
Mississippi.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Jackson.
LAT...LON 3143 8919 3154 8922 3168 8897 3163 8894
3148 8894 3143 8911
TIME...MOT...LOC 0635Z 241DEG 28KT 3153 8902
$$
DLWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this tornado warning went out at Nov 20, 11:45 PM CST, 17 minutes earlier.
Area forecast discussion, Nov 20, 11:45 PM CST, 17 minutes before
Area Forecast Discussion...UPDATED National Weather Service Jackson MS 1145 PM CST Mon Nov 20 2023 ...New AVIATION... .MESOSCALE UPDATE... Issued at 958 PM CST Mon Nov 20 2023 The potential for severe thunderstorms will continue the next few hours across our southeast along and ahead of a cold front. In addition to damaging wind gusts and a tornado or two, locally heavy rainfall will also be possible. Surface analysis had a 1008mb over central MS with the trailing cold front back to the southwest nearly along the Natchez Trace. This surface low was being supported by a potent shortwave seen on satellite imagery punching into western Mississippi and rounding the base of the closed low noted over northeast Missouri and southwest Illinois. This shortwave will continue moving across our CWA and driving the bulk of the measurable precipitation east of Mississippi well before sunrise. Our winds aloft will however rain southwesterly as an upper level trough axis will remain to our west and this will help maintain cloud cover and some light drizzle the remainder of the night. /22/ && .DISCUSSION... Issued at 108 PM CST Mon Nov 20 2023 This Afternoon Through Tonight: A substantial severe weather threat remains likely, initially beginning across southeast Arkansas and into eastern Louisiana this afternoon. This activity spreads across the rest of the area into the evening and overnight with the threat for tornadoes, some strong, damaging winds, and hail possible. Flash flooding will not be widespread as storm motions will be quite rapid with heavy rains relatively brief. In isolated urban corridors where runoff is maximized with poor drainage, some ponding along roads will however be possible. Regarding the meteorological synopsis, a narrow ridge aloft and the associated surface high that came into our area over the weekend behind a cold front has now shifted east of our area. This is in response to a large longwave upper trough moving across the central portion of the country. With the stronger trough now impinging on the area, the backside moisture return behind the departing surface high in combination with lowering surface pressures and enhanced southerlies ahead of the incoming surface cyclone is resulting in rapid boundary layer recovery. With only a few hours of deep southerlies, this is resulting in a narrow, pinched warm sector. Overtop this narrow zone of deep moisture, lapse rates aloft are not particularly impressive either and thus the net result on a thermodynamic level is weak instability overall. Most unstable cape values (MUCAPE) will likely remain constrained beneath 1500 J/KG for the area with most areas struggling to reach 1000 J/KG. In spite of this, strong to extreme wind shear (0-6 km bulk shear at or above 90 kts) and substantial forcing for ascent associated with the nose of a very powerful jet advancing into the downstream/divergent area of the approaching trough will likely be sufficient to take advantage of the well above seasonal moisture content and warmth at least within that narrow corridor in the vicinity of the approaching front. This front will likely be somewhat convectively modified with storm outflows, but in general will extend from a surface low that will likely move from southern Arkansas into northern Mississippi through tonight. Within the boundary layer, shear will likely begin to further increase into the early evening as the low level jet begins to strengthen. Winds at 850 mb will likely increase from 40- 45 kt to 55-60 kt during the time period. Surface winds will remain generally backed, southerly to south-southeasterly, until impacted by storm outflows. This will likely result in 0-1 km SRH values moving from around 200 m^2/s^2 this afternoon to upwards of 400 m^2/s^2 by evening. Traditional severe weather indices sig tor parameter (STP) and 0-1 km energy-helicity index (0-1 km EHI) could end up the 1-2 range. Readers are cautioned to recall that these numbers may under-represent the risk when the event is known to be heavily driven by wind shear. Mesoscale guidance remains insistent that, as might be expected, the strongest individual storms are likely those that deviate to the right of the mean flow. The HRRR, for example, suggests the strongest 0-3 km updraft helicity is likely to occur with such storms. These storms will likely have transient supercell characteristics in close proximity to or embedded within the advancing broken squall. These right-movers, however, will find that any rightward motion will quickly push the storms into areas of decreasing low level moisture content and for that reason the strongest storms may struggle to maintain longevity. Further, forecast soundings indicate that storms may be relatively low- topped. The implication could be that storms will rapidly develop within a narrow but very supportive corridor, becoming mature and producing severe weather in a rapid fashion, before weakening as they move northeast. With storm motions quite rapid, this potential scenario could allow for cell maturity, including tornado production, to occur rapidly with strong tornadoes possible as well. These factors, coupled with a potentially messy storm mode yielding rain wrapping around updrafts and the overnight timing, poses an increased risk to life and property. North of the "enhanced" risk, centered approximately along and south of the I-20 corridor, storms will likely be most intense in proximity to the warm front. The warm sector will be increasingly narrow with northward extent within this "slight" risk delineation, but proximity to the surface low, the warm front and advancing cold front, and maximized deep layer shear could allow for bowing structures and wind damage in the more northern areas should one of these bowing features advance in the vicinity of the diffuse warm front could be of somewhat greater coverage/longevity than may otherwise be expected with the meager . The strong tornado threat, however, will likely be substantially lower in these areas than within the "enhanced" risk areas to the south. The hail and flash flood risks do appear to be secondary hazards. Regarding flash flooding, quickly moving storms and the overall storm system not lingering, along with antecedent drought conditions, should help limit the risk except in the more flood prone, urban areas. For hail, storms that may be somewhat low- topped, a messy, quasi-linear storm mode, and limited instability both within the hail growth region aloft and overall will likely make severe hail reports somewhat uncommon. A hail stone or two as large as golfball can't be totally ruled out with the best chances for that being with the earlier storms west of I-55 while storm mode may be slightly more cellular/discrete and instability may reach a relative maximum. It's also worth noting that in the hour or two ahead of the band of thunderstorms, gusty southerly winds could reach 30-35 mph. Given the relative proximity to the approaching squall, a wind graphic was not generated. These winds could down weak limbs sporadically, potentially causing isolated power interruptions. This could potentially affect the ability to receive severe weather warnings as storms approach and is another reminder to have multiple ways to receive warnings. Storms finally end from west to east overnight with a cool northwest wind moving in behind the cold front. /86/ Tomorrow through Monday... For Tuesday, the cold front will pass through our region with some lingering showers remaining behind before decreasing in coverage by the afternoon and evening hours. Drier and colder air will filter into the area in the wake of the aforementioned cold front. Temperatures will be slightly below seasonal as highs will be in the middle to upper 50s and lows will be in the upper 30s to lower 40s. Patchy frost will be possible for northern Mississippi and near the Delta region for Wednesday night into Thursday morning. Thursday will bring the next chance for additional rainfall to our area. A shortwave trough, located near northern Mexico/South Texas will push eastward; as a result, rainfall chances will increase across the CWA. Lack of instability will keep severe weather chances very low to non-existent for this system. Precipitation chances will range between 40-50% before decreasing by Friday morning and accumulating total will range under a quarter inch, which will help alleviate some of the ongoing drought. Friday through the weekend, quiet conditions and near seasonal high and low temperatures are expected. /SW/ && .AVIATION... (06Z TAFS) Issued at 1125 PM CST Mon Nov 20 2023 As this frontal boundary makes its way eastward out of our region during the early morning hours, expect a mixture of MVFR and IFR conditions across most TAF sites along with RA and -RA. Sites further south (KHBG/KPIB) can experience some TSRA through 10Z before transitioning to -RA. Low ceilings will continue to prevail in the wake of the frontal passage tonight with as most sites will be under MVFR conditions heading into daybreak. LIFR conditions will prevail at KHEZ through 16Z before improving to MVFR through the end of this TAF period. /LCP/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 57 64 43 56 / 90 30 20 10 Meridian 60 70 45 57 / 100 30 10 10 Vicksburg 54 61 43 56 / 50 20 10 10 Hattiesburg 63 71 46 60 / 100 30 10 10 Natchez 55 61 43 56 / 60 20 10 10 Greenville 53 59 42 54 / 20 30 10 0 Greenwood 54 60 42 54 / 50 30 10 10 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && 22/SW/LCP
In the hours before
Local storm report, Nov 20, 10:16 PM CST, 1 hour 46 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1016 PM CST Mon Nov 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Tstm Wnd Dmg 1 NNE Oak Ridge 32.50N 90.70W
11/20/2023 Warren MS Emergency Mngr
A couple trees down on Oak Ridge Rd.
&&
CELocal storm report, Nov 20, 10:17 PM CST, 1 hour 45 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1017 PM CST Mon Nov 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Tstm Wnd Dmg 1 ESE Caseyville 31.67N 90.64W
11/20/2023 Lincoln MS Newspaper
Trees downed along MS 550.
&&
DLLocal storm report, Nov 20, 10:32 PM CST, 1 hour 30 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1032 PM CST Mon Nov 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM Tstm Wnd Dmg 8 SSE Eddiceton 31.40N 90.74W
11/20/2023 Franklin MS Emergency Mngr
Mobile home had porch damaged, trees down,
metal shed damaged, possible tornado.
&&
CELocal storm report, Nov 20, 11:00 PM CST, 1 hour 2 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1100 PM CST Mon Nov 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM Tstm Wnd Dmg 5 E Montrose 32.12N 89.15W
11/20/2023 Jasper MS Emergency Mngr
Trees down on CR 20 near CR 2012.
&&
DLLocal storm report, Nov 20, 11:05 PM CST, 57 minutes before
Preliminary Local Storm Report
National Weather Service Jackson MS
1105 PM CST Mon Nov 20 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM Tstm Wnd Dmg Sanatorium 31.90N 89.78W
11/20/2023 Simpson MS Public
Multiple downed trees across Simpson County.
Report via social media.
&&
DLSpecial weather statement, Nov 21, 12:00 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Jackson MS
1200 AM CST Tue Nov 21 2023
MSZ066-074-210630-
Jones MS-Forrest MS-
1200 AM CST Tue Nov 21 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN FORREST AND
SOUTHWESTERN JONES COUNTIES THROUGH 1230 AM CST...
At 1159 PM CST, Doppler radar was tracking a strong thunderstorm over
Rawls Springs, or near West Hattiesburg, moving east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hattiesburg, Petal, Rawls Springs, Moselle, Eastabuchie, and
Macedonia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 100 AM CST for southeastern
Mississippi.
&&
LAT...LON 3135 8935 3135 8943 3143 8944 3143 8940
3150 8940 3160 8918 3143 8914 3134 8915
3131 8935
TIME...MOT...LOC 0559Z 251DEG 29KT 3140 8938
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DLThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 20, 6:18 PM CST | Severe Thunderstorm Warning | JAN | Leake | 57 min |
| Nov 20, 6:23 PM CST | Tornado Warning | JAN | Copiah, Simpson | 67 min |
| Nov 20, 6:26 PM CST | Severe Thunderstorm Warning | JAN | Copiah, Jefferson Davis, Lawrence, Lincoln, Simpson | 64 min |
| Nov 20, 6:34 PM CST | Tornado Warning | JAN | Copiah, Jefferson Davis, Lawrence, Lincoln, Simpson | 56 min |
| Nov 20, 6:36 PM CST | Tornado Warning | JAN | Leake, Neshoba | 54 min |
| Nov 20, 7:12 PM CST | Tornado Warning | JAN | Franklin, Lincoln | 63 min |
| Nov 20, 7:24 PM CST | Special Weather Statement | JAN | Madison | 36 min |
| Nov 20, 7:29 PM CST | Severe Thunderstorm Warning | JAN | Covington, Jefferson Davis, Lawrence, Simpson, Smith | 61 min |
| Nov 20, 7:35 PM CST | Tornado Warning | JAN | Adams | 36 min |
| Nov 20, 7:38 PM CST | Tornado Warning | JAN | Simpson, Smith | 55 min |
| Nov 20, 7:51 PM CST | Tornado Warning | JAN | Simpson, Smith | 39 min |
| Nov 20, 8:00 PM CST | Flash Flood Warning | JAN | Copiah, Simpson | 2 hr |
| Nov 20, 8:05 PM CST | Tornado Warning | JAN | Jefferson Davis, Lawrence, Lincoln | 55 min |
| Nov 20, 8:17 PM CST | Tornado Warning | JAN | Jasper, Smith | 58 min |
| Nov 20, 9:02 PM CST | Severe Thunderstorm Warning | JAN | Clarke, Lauderdale | 58 min |
| Nov 21, 12:00 AM CST | Special Weather Statement | JAN | Jones | 30 min |
| Nov 21, 12:41 AM CST | Special Weather Statement | JAN | Forrest, Lamar | 34 min |
| Nov 21, 1:17 AM CST | Special Weather Statement | JAN | Forrest | 58 min |
Nearby
Tornado Warnings in Mississippi, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.